Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Solutions for a nonlocal conservation law with fading memory


Authors: Gui-Qiang Chen and Cleopatra Christoforou
Journal: Proc. Amer. Math. Soc. 135 (2007), 3905-3915
MSC (2000): Primary 35L65, 35L60, 35K40
DOI: https://doi.org/10.1090/S0002-9939-07-08942-3
Published electronically: September 7, 2007
MathSciNet review: 2341940
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Global entropy solutions in $ BV$ for a scalar nonlocal conservation law with fading memory are constructed as the limits of vanishing viscosity approximate solutions. The uniqueness and stability of entropy solutions in $ BV$ are established, which also yield the existence of entropy solutions in $ L^\infty$ while the initial data is only in $ L^\infty$. Moreover, if the memory kernel depends on a relaxation parameter $ \de>0$ and tends to a delta measure weakly as measures when $ \de\to 0+$, then the global entropy solution sequence in $ BV$ converges to an admissible solution in $ BV$ for the corresponding local conservation law.


References [Enhancements On Off] (What's this?)

  • 1. G.-Q. Chen and C. M. Dafermos, Global solutions in $ L^\infty$ for a system of conservation laws of viscoelastic materials with memory, J. Partial Diff. Eqs. 10 (1997), 369-383. MR 1486717 (99b:35131)
  • 2. G.-Q. Chen, D. Levermore, and T.-P. Liu, Hyperbolic conservation laws with stiff relaxation terms and entropy, Comm. Pure Appl. Math. 47 (1994), 787-830. MR 1280989 (95h:35133)
  • 3. C. M. Dafermos, Development of singularities in the motion of materials with fading memory, Arch. Rational Mech. Anal. 91 (1986), 193-205. MR 806001 (87a:73033)
  • 4. C. M. Dafermos, Solutions in $ L^\infty$ for a conservation law with memory, Analyse Mathématique et Applications, Gauthier-Villars, Paris, 1988, 117-128. MR 956955 (89j:35083)
  • 5. C. M. Dafermos, Hyperbolic Conservation Laws in Continuum Physics, Second Edition, Springer-Verlag, Berlin, 2005. MR 2169977 (2006d:35159)
  • 6. H. Federer, Geometric Measure Theory, Springer-Verlag, New York, 1969. MR 0257325 (41:1976)
  • 7. G. Gripenberg, S.-O. Londen and O. Staffans, Volterra Integral and Functional Equations, Cambridge, Cambridge University Press, 1990. MR 1050319 (91c:45003)
  • 8. S. Kruzkov, First-order quasilinear equations with several space variables, Mat. Sbornik, 123 (1970), 228-255; Math. USSR Sbornik, 10 (1970), 217-273 (in English). MR 0267257 (42:2159)
  • 9. T. Luo and R. Natalini, $ BV$ solutions and relaxation limit for a model in viscoelasticity, Proc. Roy. Soc. Edinburgh, 128A (1998), 775-795. MR 1635428 (99e:35218)
  • 10. R. Malek-Madani and A. J. Nohel, Formation of singularities for a conservation law with memory, SIAM J. Math. Anal. 16 (1985), 530-540. MR 783978 (86e:35090)
  • 11. R. C. MacCamy, A model for one-dimensional, nonlinear viscoelasticity, Quart. Appl. Math. 35 (1977), 21-33. MR 0478939 (57:18395)
  • 12. J. A. Nohel, R. C. Rogers, and A. E. Tzavaras, Weak solutions for a nonlinear system in viscoelasticity, Commun. Partial Diff. Eqs. 13 (1988), 309-322. MR 914816 (89h:35063)
  • 13. O. A. Oleinik, Discontinuous solutions of non-linear differential equations. Usp. Mat. Nauk 12 (1957), 3-73; AMS Translations, Ser. II, 26, 95-172 (in English). MR 0094541 (20:1055)
  • 14. R. E. A. C. Paley and N. Wiener, Fourier Transforms in the Complex Domain, Amer. Math. Soc., Providence, RI, 1934. MR 1451142 (98a:01023)
  • 15. M. Renardy, W. Hrusa and J. A. Nohel, Mathematical Problems in Viscoelasticity, Longman, New York, 1987. MR 919738 (89b:35134)
  • 16. W. Shen, A. Tveito, and R. Winther, On the zero relaxation limit for a system modeling the motions of a viscoelastic solid, SIAM J. Math. Anal. 30 (1999), 1115-1135. MR 1709789 (2000f:74032)
  • 17. A. I. Vol'pert, $ BV$ space and quasilinear equations (Russian), Mat. Sb. (N.S.), 73(115), 1967, 255-302. MR 0216338 (35:7172)
  • 18. W.-A. Yong, A difference scheme for a stiff system of conservation laws, Proc. Roy. Soc. Edinburgh, 128A (1998), 1403-1414.
  • 19. C. Christoforou, Systems of conservation laws with fading memory, J. Hyper. Diff. Eqs. 4 (2007), 435-478.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 35L65, 35L60, 35K40

Retrieve articles in all journals with MSC (2000): 35L65, 35L60, 35K40


Additional Information

Gui-Qiang Chen
Affiliation: Department of Mathematics, Northwestern University, 2033 Sheridan Road, Evanston, Illinois 60208
Email: gqchen@math.northwestern.edu

Cleopatra Christoforou
Affiliation: Department of Mathematics, Northwestern University, 2033 Sheridan Road, Evanston, Illinois 60208
Address at time of publication: Department of Mathematics, University of Houston, Texas 77204-3008
Email: cleo@math.northwestern.edu

DOI: https://doi.org/10.1090/S0002-9939-07-08942-3
Keywords: Nonlocal conservation law, entropy solutions, vanishing viscosity, fading memory, existence, uniqueness, stability.
Received by editor(s): April 23, 2006
Received by editor(s) in revised form: September 26, 2006
Published electronically: September 7, 2007
Communicated by: Walter Craig
Article copyright: © Copyright 2007 American Mathematical Society

American Mathematical Society